Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

A Cymbalta Warning

griffggriff Posts: 488
edited 06/11/2012 - 8:31 AM in Pain Medications
Hi all,

I thought I'd share my recent experience dealing with Cymbalta- something I'd never given a thought to.

Last week, Tuesday night is when it started, I came down with a stomach bug. It was bad; I couldn't keep water down and if I took my oral meds of course they came right back up. I'd start to feel a little better and then it would hit again. Thank God that I'm on the patch for pain because I don't know how I would have controlled my pain.

By Saturday night, although feeling a little better, I still hadn't ingested much more than water. I woke up with body wracking spasms, I mean my entire body would clench up and then relax again. I looked like Linda Blair in "The Exorsist". I had almost no control of my muscles. My husband took me to the ER- I thought I was low on potassium or just plain dehydrated.

Actually I was suffering from Seratonin Withdrawl Syndrome! Because of the stomach flu and the abrupt stopping of Cymbalta my body was completly devoid of seratonin. When you take Cymbalta your body can actually stop producing it's own seratonin. I had no idea that something like that, while it's rare, could happen.

I guess the moral of the story is "Don't be like Griff!" If you are sick for that long you should see a doctor, especially with the kinds of medications a lot of us are taking. I'm fine now but never, never again want to go through something like that. It almost makes me want to turn in my medication badge and go it solo......almost.

Griff
advertisement
1

Comments

  • Hiya :D Gentle , Gentle hugs >:D< >:D< Hope you are feeling much better now >:D< Its an awful experience for anyone to go through #:S So are you on a medication programme? :? I have been through withdrawel 3 times now :& And i would not wish that experience on anyone @) With you to have a bug on top of the withdrawel is awful >:D< Wishing you well O:)


    Angie >:D< :H
  • LizLiz Posts: 9,745
    Hi

    I am so sorry to hear you had to endure this experience, A big thank you to you for sharing and warning us of what could happen and how we should look out for the warning signs and get help immediately.

    Liz

    Liz, 

    Veritas-Health Forum Moderator

    Spinal stenosis since 1995
    Lumber decompression surgery S1 L5-L3[1996]
    Cervical stenosis, so far avoided surgery
  • advertisement
  • Thanks for that information. I had taken Cymbalta a few years ago, but quit on my own because I felt more depressed on it(or any anti-depressant for that matter). PLUS, if I skipped a day, or could not get to the pharmacy before 6pm closing and had to do without the Cymbalta I would become extremely depressed.

    I hope you are feeling better.

    Jeaux
  • I had a very similar experience with both Celexa and Zoloft and have sworn that I will NEVER again take ANY anti-depressent medication...cuz in my opinion, how they make you feel is far and away much nastier than any level of depression could possibly be! I have no idea how those meds are ever approved for human consumption, and all I ever hear are horror stories regarding their use.

    When it comes to chronic pain sufferers, once our pain is under control, any level of depression drops dramatically...not vice-versa like many psycho-tropic pushing Doc would like us to be believe.

    Jeff
  • Griff thanks for the info.I'm glad that your feeling better .Its scarey some the of effects that the meds. have on your body. :)
  • advertisement
  • WOW~~It's so nice to read another opinion that masks my own in this situation!!

    I used to take anti depressants,but they never really helped.It was only when my pain was treated and under control did my depression slip away.

    That's not to say that people in CP do not get depressed of course,but I honestly believe that if it's the pain causing the depression...treat the pain.If the depression is still there well,a person has more to their life than pain.I am not only my pain,my pain is not all that I am,etc.


  • dilaurodilauro ConnecticutPosts: 13,526
    My Pain Management doctor started my on Cymbalta , 30mg once at night about 3 months ago. So far I am doing well with it. That along with the Neurontin, Zanaflex and Opana seems to be ok.
    I was using Ambien at night to get a good night sleep, but too many times I would go into these wild situations of basically sleep walking, doing weird stuff and never remembering it.
    Cymbalta has seem to take the place of Ambien in helping with a good night sleep. Perhaps 30mg once a day is not enough to cause some of the problems you described as well as others.
    Hope you are doing the best you can, I know you have been through a lot recently.
    Ron DiLauro Veritas-Health Forums Manager
    I am not a medical professional. I comment on personal experiences 
  • j.howiejj.howie Brentwood, Ca., USAPosts: 1,745
    I just came off of it about 3 or 4 mos. ago. But I had read about all of the withdrawals and problems that some individuals go through withdrawing.
    I slowly tapered off over a period of about 9 mos.
    Good luck, Jim
    Click my name to see my Medical history
    You get what you get, not what you deserve......I stole that from Susan (rip)
    Today is yours to embrace........ for tomorrow, who knows what might be starring you in the face!
  • #:S Thank you for the information. I took Cymbalta over a year ago for several months, but did not notice any difference so I stopped taking it. My pain doc recently suggested that I start again because he thinks that it may help with some of pain. I am seeing the doc again next week and will be sure to bring up this side effect with him before I start taking it-Thanks.
  • While I have been slightly depressed I mainly take Cymbalta for the effects it has on my nerve pain. I am allergic to Gabapentin and Lyrica did nothing for me. I don't have any problem with taking meds for depression- any tool that one can use to come up from it needs to be utilized. I prefer to talk out my problems, which come from the fact that I am angry that someone came along and did this to my life as much as it is my pain. I don't want this to discourage anyone from using help needed, even antidepressants. I'm still taking the Cymbalta! My pain is as managed as it can be without turning me into a zombie. I make the choice not to take more meds. I like my mind and lose too much of it in the pain management process. I'd rather suffer the physical pain than the intellictual kind, ya know?

    The trouble here is that I wasn't trying to wean off or stop- I just got sick and it snowballed from the withdrawl from the medication. Being as I hate doctors I just kept telling myself I was going to be okay- big mistake. I wanted to warn any of you that are on it that this rare side effect CAN happen and is very dangerous. If you are on a medication that inhibits your own seratonin production you can go into severe withdrawl if you stop it suddenly, even for a few days.

    Thank all of you for your kind words. I'm doing very well now aside from the usual. Things are still very hard but I'm doing my best. Hope all of you are doing better!

    Griff
advertisement
Sign In or Register to comment.